Case Study on Possible Addiction to Pain Medications

Concern: Possible Addiction to Pain Medications

A 32-year-old female patient presents back pain and concerns about the side effects of the pain medications prescribed to her.  She has two small children and a full time job. Currently she is unable to care for her children because of the effects of pain medications.

She had a boating accident 4 years prior. She broke her pelvis and ribs. She did not have surgery. After her hospital stay, she had months of physical therapy.

For the last two years, she has been treated at a Pain Management Clinic where she was diagnosed as having Fibromyalgia due to her injury. She experiences unrelenting burning pain over her entire back. She has been taking the prescribed Percocet 15mg, 4 times daily for last year. For the last 8 months she also uses a Fentanyl patch every two days. Currently she is unable to work or care for her small children. She is very concerned she is becoming addicted to the pain medications and wants to stop taking them. Her physician supported her trying acupuncture.

Evaluation and Diagnosis:
Qi and Blood stagnation in UB channel bilateral from C7-C-8 to L5-Coccyx
Liver Fire and stagnant heat in the blood.

Treatment Plan:
Clear heat, calm Shen, move Qi and blood.
Acupuncture - Drug detox and PTSD protocol.
Acupuncture of Huatuojiajis and Ashi points - releasing trigger points and cupping for myofascial restrictions.

Acupuncture: 2 treatments a week for 2 weeks. 1 treatment a week for next 2 weeks.
Traditional Chinese Herbal Medicine:
Short term formula for withdrawal from pain medications. 
Formula for pain, muscle tension, and stress.
Dietary: anti-inflammatory diet to reduce swelling and pain.

Results: patient is currently off all pain medications with minimal back discomfort. She has returned to activities of daily living and is now able to care for her children.

Suggested 1 acupuncture treatment a month for next couple of months. Then as preventative measure. Return sooner if back pain is in a flare.